LOS ANGELES, Jan. 20 (UPI) -- Pre-exposure prophylaxis, or PrEP, a drug taken daily to prevent HIV, was shown in a new study to be as safe for users as taking aspirin.
PrEP is a combination of the drugs emtricitabine and tenofovir, marketed as the drug Truvada, that can be taken by HIV-negative people at risk for contracting the virus.
Studies since at least 2011 have shown the efficacy of the drug at stopping the spread of HIV, and none of the people at high risk for HIV using PrEP in a 2.5-year study in San Francisco contracted the virus.
The lack of significant side effects, which were shown in the new study to be comparable to those of taking aspirin every day, may help the Centers for Disease Control and Prevention raise awareness and use of PrEP.
Researchers at the University of California Los Angeles involved with the study, published in the Open Forum of Infectious Diseases, analyzed five previous studies on PrEP involving 15,490 participants and two studies on aspirin safety with 61,947 participants.
In the groups taking PrEP, 1 in 114 men who have sex with men and transgender women may experience nausea and 1 in 96 are at risk for unintentional weight loss, in addition to 1 in 68 heterosexual participants being at risk for decreased white blood cell counts.
For those taking aspirin, 1 in 909 are at risk for major gastrointestinal bleeding, 1 in 123 for any gastrointestinal bleeding, and 1 in 15 men for any bleeding issue. In women, 1 in 10 also reported easy bruising.
Researchers said many doctors have been slow to prescribe PrEP, which they note should be more widely and easily available, because of safety concerns that should be assuaged with the new analysis of studies on the drug.
"With the study showing that PrEP might be as safe as aspirin, doctors should feel more comfortable prescribing it, and patients should feel more comfortable using it," the researchers said in a press release. The data also could support efforts to make PrEP available without a prescription as an over-the-counter medication.